Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Do Epidural steroid injections cause palpitaions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6597 Questions
I am a healthy 67 year old. Exercise regularly. I have a 5 year history of 3 to 4 epidural steroid injections per year for chronic low back pain. For about that same period of time I have had what has been described to me as a premature heartbeat 3 to 6 times per minute for which I have been prescribed a beta blocker. Could these injections be causing the palpitations?
Posted Tue, 21 Jan 2014 in Medicines and Side Effects
Answered by Dr. Pavan Kumar Gupta 1 hour later
Brief answer...there is no relation between them Detailed answer.... Hello, Thanks for the query. Epidural steroid injections generally cause only temporary problems and this may include feeling sweaty or red faced for few days,a temporary weight gain or a short term increase in blood sugar levels in a diabetic.Some people may experience flushing or palpitations for few days but they can not result in premature beats which you are having. Pre mature beats are the most common type of arrythmia and are harmless most of the times and often cause no symptoms. When symptoms occur,they usually feel like fluttering in the chest or a feeling of skipped heartbeat. In most cases premature beats happen naturally,however some heart diseases can cause premature beats.They can also happen because of stress,too much of exercises or too much of caffeine and nicotine. I hope it helps,however you may revert to me for any further query. Best of luck Thanks
Above answer was peer-reviewed by
Follow-up: Do Epidural steroid injections cause palpitaions? 9 minutes later
Thank you for the response. I have another question related to side effects of epidural steroid injections. For the past couple of years I have periodic bruises appear on my forearm. At times they can be quite large and/or numerous and unsightly. They appear very superficial. At times small pin points of dried blood appear in the bruised area. I have tried eliminating low dose aspirin and fish oil, without results. I have read that repeated steroid injections can cause thinning of the skin and bruising. Is the steroid the cause?
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello, Although steroids do cause bruising but only when they are used for long term. Since you are using only injectables steroids very sparingly,they seem not to be the cause for your bruising. As you age thinning skin and capillaries can cause easy bruising. Aspirin,fish oils,anti coagulants are known to cause bruising. Lack of VIT K,B 12,VIT C and FOLIC ACID can also cause bruising. Lastly serious disorders like leukemias,hodgkins disease etc can also cause bruising. Since you are experiencing bruising for several years,serious cause seems to be ruled out,however you must consult your doctor and get yourself investigated like getting platelets and test for bleeding and clotting disorders done to try o find the cause. Take Brocolli,citrus fruits,spinach,meat fish,eggs,blueberries,pistachios etc  I sincerely hope that there is nothing serious about your bruising but still it would be better to get investigated for it. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor